Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 87, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 13, 2020, 2:26 PM MDT for Carbon County, Wyoming. It was in force for 19 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2020, 2:26 PM MDT (20:26 UTC)
- Expired
- Jul 13, 2020, 2:45 PM MDT
- In force
- 19 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Carbon County, WY
The radar
The Cheyenne radar (KCYS), 143 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 2:26 PM MDT | TSTM WND GST 62 | 7 Nw Elk Mountain, WY | I-80 ELK MOUNTAIN MESONET SITE SUSTAINED WIND 31MPH, WIND GUST 62MPH. |
| Jul 13, 2:26 PM MDT | TSTM WND GST 70 | 7 Nw Elk Mountain, WY | MESONET STATION WY18 6.8 NW ELK MOUNTAIN (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3867 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
233
WUUS55 KCYS 132026
SVRCYS
WYC007-132045-
/O.NEW.KCYS.SV.W.0087.200713T2026Z-200713T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
226 PM MDT Mon Jul 13 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
East central Carbon County in south central Wyoming...
* Until 245 PM MDT.
* At 225 PM MDT, a severe thunderstorm was located near Elk Mountain,
or 46 miles northwest of Laramie, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Elk Mountain and Arlington.
This includes Interstate 80 in Wyoming between mile markers 251 and
279.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4161 10658 4176 10653 4184 10608 4153 10609
TIME...MOT...LOC 2025Z 265DEG 29KT 4169 10633
HAIL...<.75IN
WIND...70MPH
$$
Mokry1 follow-up statement
385
WWUS55 KCYS 132042
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
242 PM MDT Mon Jul 13 2020
WYC007-132052-
/O.EXP.KCYS.SV.W.0087.000000T0000Z-200713T2045Z/
Carbon WY-
242 PM MDT Mon Jul 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CARBON COUNTY
WILL EXPIRE AT 245 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4161 10658 4176 10653 4184 10608 4153 10609
TIME...MOT...LOC 2042Z 265DEG 29KT 4170 10620
$$
MokryWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:57 PM MDT, 29 minutes earlier.
Area forecast discussion, Jul 13, 1:57 PM MDT, 29 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 157 PM MDT Mon Jul 13 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 154 PM MDT Mon Jul 13 2020 Tonight...Agree with the Storm Prediction Center depiction of marginal risk this evening over much of our counties, with a slight risk mainly east of a Kimball to Chadron line. Combination of decent instability and wind shear points to a few strong to severe thunderstorms through this evening mainly over our Nebraska counties. As a cold front drifts southward overnight, the chance for showers will continue after midnight north of a Douglas to Scottsbluff line. Tuesday...Quite a variance in the models with respect to maximum temperatures with the NAM MOS much cooler than the GFS MOS. Will definitely see cooler temperatures with surface high pressure over Nebraska producing cool upslope and considerable low clouds east of I-25, though hard to believe it will be as cool as the NAM MOS shows, thus will split the difference between the two models. Isolated to scattered afternoon showers and thunderstorms mainly over the I-25 corridor. Tuesday night...A passing shortwave trough aloft in northwest flow and considerable moisture will help produce scattered showers and thunderstorms mainly east of I-25. Wednesday/Wednesday night...Warming trend begins with more sunshine and an airmass modification. Looks like enough low and mid level moisture for isolated afternoon thunderstorms over far southeast Wyoming. .LONG TERM...(Thursday through Monday) Issued at 154 PM MDT Mon Jul 13 2020 Thursday...Drier air works in at low and mid levels, and with warm temperatures aloft, chances for showers and thunderstorms appear minimal. Friday/Saturday...Hot and mainly dry conditions prevail under westerly flow aloft, and with limited low and mid level moisture and warm temperatures aloft acting to cap the atmosphere. Sunday/Monday...Heights aloft decrease along with increasing low and mid level moisture, suggesting an increase in daily afternoon and evening shower and thunderstorm coverage. Temperatures will cool a bit with the extra cloud cover and increased coverage of showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1145 AM MDT Mon Jul 13 2020 Aviation conditions will continue in VFR for all Wyoming and Nebraska sites. Thunderstorms, which will be more focused on the Nebraska panhandle, will arrive as early as 19Z and end around 07Z. Additionally, wind gust will increase this afternoon for all site in Wyoming and Nebraska panhandle. Wyoming sites may receive up to 40mph wind gust; Nebraska sites also may see up to 30 mph especially with severe storm focused on the panhandle. Nebraska sites will stay in VFR conditions until 11Z; overcast skies will bring visibility and ceilings down to MVFR conditions till 18Z. Follow the next AFD for updates. && .FIRE WEATHER... Issued at 154 PM MDT Mon Jul 13 2020 Low afternoon humidities will prevail across Carbon and Albany Counties Tuesday and Wednesday, spreading eastward across much of the district Thursday through Saturday. Some humidity recovery Sunday and Monday, except over Carbon County. The windiest days will be Tuesday and Friday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...AW FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 13, 4:24 AM MDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 424 AM MDT Mon Jul 13 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119- 141030- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 424 AM MDT Mon Jul 13 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous showers and thunderstorms are expected over the area this afternoon and tonight. Some thunderstorms may become strong to severe mainly over the Panhandle with hail and gusty winds the main threat. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation is not expected. WYZ104-109>114-141030- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 424 AM MDT Mon Jul 13 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered showers and thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 13, 1:15 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
115 PM MDT Mon Jul 13 2020
WYZ118-119-131945-
Central Laramie County WY-East Laramie County WY-
115 PM MDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
145 PM MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burns, or 20 miles east of Cheyenne, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pine Bluffs, Burns, Hillsdale and Carpenter.
This includes Interstate 80 in Wyoming between mile markers 379 and
401.
LAT...LON 4102 10447 4108 10450 4126 10450 4126 10407
4102 10406
TIME...MOT...LOC 1914Z 269DEG 31KT 4115 10440
MokrySpecial weather statement, Jul 13, 1:16 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
116 PM MDT Mon Jul 13 2020
WYZ117-118-131930-
Central Laramie County WY-South Laramie Range Foothills WY-
116 PM MDT Mon Jul 13 2020
...SPECIAL WEATHER STATEMENT...
At 116 PM MDT, emergency management reported a strong thunderstorm
over Cheyenne, moving northeast at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Cheyenne, South Greeley, Frontier Park, Warren AFB, Ranchettes, Fox
Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 11 and 12.
Interstate 80 in Wyoming between mile markers 361 and 372.
LAT...LON 4105 10470 4105 10478 4116 10486 4124 10471
4120 10459
TIME...MOT...LOC 1916Z 228DEG 25KT 4113 10476
MokrySpecial weather statement, Jul 13, 1:29 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
129 PM MDT Mon Jul 13 2020
WYZ115-131945-
Laramie Valley WY-
129 PM MDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 145
PM MDT...
At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bosler, or 16 miles northwest of Laramie, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Albany
County.
LAT...LON 4145 10583 4151 10587 4155 10583 4159 10557
4143 10559
TIME...MOT...LOC 1929Z 259DEG 29KT 4150 10577
MokrySpecial weather statement, Jul 13, 1:39 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
139 PM MDT Mon Jul 13 2020
WYZ116-117-132000-
South Laramie Range WY-South Laramie Range Foothills WY-
139 PM MDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 200 PM MDT...
At 139 PM MDT, Doppler radar was tracking a strong thunderstorm over
Horse Creek, or 19 miles east of Laramie, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Horse Creek.
LAT...LON 4135 10525 4138 10531 4142 10531 4145 10526
4150 10502 4133 10504
TIME...MOT...LOC 1939Z 266DEG 29KT 4140 10523
MokryLocal storm report, Jul 13, 2:17 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
217 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND GST 15 E SINCLAIR 41.74N 106.84W
07/13/2020 M65 MPH CARBON WY MESONET
MESONET STATION WY15 14.5 E SINCLAIR
(WYDOT).
&&
AWLocal storm report, Jul 13, 2:26 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
226 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM NON-TSTM WND GST 9 WNW ELK MOUNTAIN 41.74N 106.57W
07/13/2020 M60 MPH CARBON WY MESONET
MESONET STATION WY17 8.9 S HANNA (WYDOT).
&&
AWThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:16 PM MDT | Special Weather Statement | CYS | Laramie | 29 min |
| Jul 12, 6:46 PM MDT | Special Weather Statement | CYS | Laramie | 29 min |
| Jul 13, 12:00 PM MDT | Special Weather Statement | CYS | Albany | 30 min |
| Jul 13, 12:29 PM MDT | Special Weather Statement | CYS | Albany | 16 min |
| Jul 13, 12:41 PM MDT | Special Weather Statement | CYS | Laramie | 19 min |
| Jul 13, 12:52 PM MDT | Special Weather Statement | CYS | Laramie | 23 min |
| Jul 13, 1:13 PM MDT | Special Weather Statement | CYS | Albany | 17 min |
| Jul 13, 1:15 PM MDT | Special Weather Statement | CYS | Laramie | 30 min |
| Jul 13, 1:16 PM MDT | Special Weather Statement | CYS | Laramie | 14 min |
| Jul 13, 1:29 PM MDT | Special Weather Statement | CYS | Albany | 16 min |
| Jul 13, 1:39 PM MDT | Special Weather Statement | CYS | Laramie | 21 min |
| Jul 13, 2:45 PM MDT | Special Weather Statement | CYS | Laramie | 30 min |
| Jul 13, 3:04 PM MDT | Special Weather Statement | CYS | 26 min | |
| Jul 13, 3:16 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 29 min |
| Jul 13, 3:27 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| Jul 13, 3:41 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 49 min |
| Jul 13, 4:05 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 40 min |
| Jul 13, 4:44 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 31 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.